On the numerical solution of second order ordinary differential equations in the high-frequency regime. (English) Zbl 1380.65119

Summary: We describe an algorithm for the numerical solution of second order linear ordinary differential equations in the high-frequency regime. It is based on the recent observation that solutions of equations of this type can be accurately represented using nonoscillatory phase functions. Unlike standard solvers for ordinary differential equations, the running time of our algorithm is independent of the frequency of oscillation of the solutions. We illustrate this and other properties of the method with several numerical experiments.


65L05 Numerical methods for initial value problems involving ordinary differential equations
34A30 Linear ordinary differential equations and systems
34C10 Oscillation theory, zeros, disconjugacy and comparison theory for ordinary differential equations
Full Text: DOI arXiv


[1] Andrews, G.; Askey, R.; Roy, R., Special functions, (1999), Cambridge University Press
[2] Bogaert, I.; Michiels, B.; Fostier, J., \(O(1)\) computation of Legendre polynomials and Gauss-Legendre nodes and weights for parallel computing, SIAM J. Sci. Comput., 34, C83-C101, (2012) · Zbl 1254.65038
[3] Borůvka, O., Linear differential transformations of the second order, (1971), The English University Press
[4] Bremer, J.; Rokhlin, V., Improved estimates for nonoscillatory phase functions, (2015)
[5] Coddington, E.; Levinson, N., Theory of ordinary differential equations, (1984), Krieger Publishing Company
[6] Corless, R.; Gonnet, G.; Hare, D.; Jeffrey, D.; Knuth, D., On the Lambert W function, Adv. Comput. Math., 5, 329-359, (1996) · Zbl 0863.65008
[7] Daalhuis, A. O., Hyperasymptotic solutions of second-order linear differential equations. II, Methods Appl. Anal., 2, 198-211, (1995) · Zbl 0847.34061
[8] Daalhuis, A. O.; Olver, F. W.J., Hyperasymptotic solutions of second-order linear differential equations. I, Methods Appl. Anal., 2, 173-197, (1995) · Zbl 0847.34060
[9] Dutt, A.; Greengard, L.; Rokhlin, V., Spectral deferred correction methods for ordinary differential equations, BIT, 40, 241-266, (2000) · Zbl 0959.65084
[10] Goldstein, M.; Thaler, R. M., Bessel functions for large arguments, Math. Tables Other Aids Comput., 12, 18-26, (1958) · Zbl 0084.06802
[11] Grafakos, L., Classical Fourier analysis, (2009), Springer
[12] Grafakos, L., Modern Fourier analysis, (2009), Springer · Zbl 1158.42001
[13] Hale, N.; Townsend, A., Fast and accurate computation of Gauss-Legendre and Gauss-Jacobi quadrature nodes and weights, SIAM J. Sci. Comput., 35, A652-A674, (2013) · Zbl 1270.65017
[14] Heitman, Z.; Bremer, J.; Rokhlin, V., On the existence of nonoscillatory phase functions for second order ordinary differential equations in the high-frequency regime, J. Comput. Phys., 290, 1-27, (2015) · Zbl 1349.34037
[15] Heitman, Z.; Bremer, J.; Rokhlin, V.; Vioreanu, B., On the asymptotics of Bessel functions in the fresnel regime, Appl. Comput. Harmon. Anal., 39, 2, 347-356, (2015) · Zbl 1321.33007
[16] Hörmander, L., The analysis of linear partial differential operators I, (1990), Springer
[17] Hörmander, L., The analysis of linear partial differential operators II, (1990), Springer
[18] Kummer, E., De generali quadam aequatione differentiali tertti ordinis, Progr. Evang. Köngil. Stadtgymnasium Liegnitz, (1834) · JFM 18.0297.01
[19] Neuman, F., Global properties of linear ordinary differential equations, (1991), Kluwer Academic Publishers · Zbl 0784.34009
[20] Olver, F.; Lozier, D.; Boisvert, R.; Clark, C., NIST handbook of mathematical functions, (2010), Cambridge University Press · Zbl 1198.00002
[21] Osipov, A.; Rokhlin, V., On the evaluation of prolate spheroidal wave functions and associated quadrature rules, Appl. Comput. Harmon. Anal., 36, 108-142, (2014) · Zbl 1302.65061
[22] Osipov, A.; Rokhlin, V.; Xiao, H., Prolate spheriodal wave functions of order 0, (2013), Springer
[23] Spigler, R.; Vianello, M., The phase function method to solve second-order asymptotically polynomial differential equations, Numer. Math., 121, 565-586, (2012) · Zbl 1256.65080
[24] Trefethen, N., Approximation theory and approximation practice, (2013), Society for Industrial and Applied Mathematics · Zbl 1264.41001
[25] Watson, G. N., A treatise on the theory of Bessel functions, (1995), Cambridge University Press · Zbl 0849.33001
[26] Zeidler, E., Nonlinear functional analysis and its applications, volume I: fixed-point theorems, (1986), Springer-Verlag
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.